Indiana, 2014Flash Flooding and Flooding in Indiana, April 3 to 4, 2014
April 3 to 4, 2014 · NWS PAH · 7 events in 4 counties and zones
Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. The storms formed near a warm front that was draped across southern Illinois and western Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. The storms formed near a warm front that was draped across southern Illinois and western Kentucky. The storms occurred within a moist and moderately unstable air mass in the vicinity of the warm front. The strong moisture feed contributed to torrential downpours that produced pockets of flash flooding. Major flash flooding occurred in the Evansville area. Some main roads were flooded and impassable for up to 24 hours after the heavy rain. Storm total rainfall was locally from 4 to 6 inches, especially in the Evansville area and Warrick County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:21 PM CST, 39 minutes earlier.
Area forecast discussion, Apr 2, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1221 AM CDT Thu Apr 3 2014
.UPDATE...
Updated aviation section only.
&&
.SHORT TERM /Tonight through Friday night/...
Issued at 300 PM CDT WED APR 2 2014
Main concern in the short term is severe weather potential...with
the greatest risk expected late Thursday through Thursday night.
In the near term...a strong surface warm front was located just
south of a line from kmdh to kowb at 19z. The models have been too
quick to lift the front northward. Relied on the hrrr guidance for
this front...meaning the front will be nearly stationary from the
kevv/kowb area to kmdh well into the evening. The front may not
clear the Interstate 64 corridor until midnight or later. Widespread
elevated convection north of the front should remain generally along
and north of I 64.
Late this evening into the overnight hours...showers and storms will
increase in coverage across the entire region as the southwest flow
aloft becomes more active. The models indicate a series of weak
impulses originating in the subtropical Pacific will begin to affect
our region. In the lower levels...the southerly low level jet will
increase to between 40 and 50 knots by 12z. Some locally heavy rain
is possible...mainly across southern IL and southeast MO. The severe
weather potential will be rather limited by lack of surface based
instability. Enough elevated instability will be present for some
hailers...especially given wet bulb zero heights around 10k feet.
Damaging wind potential will be limited by weak low level lapse
rates.
On Thursday...there may be a lull in the activity during the
morning. Activity should increase during the afternoon as daytime
heating destabilizes the atmosphere. The 12z gfs/09z sref indicate
surface based capes will be near 2000 j/kg later in the afternoon
across southeast MO and southwest IL. The shear/instability
parameters are strongly favorable for supercells across Missouri
during the afternoon. Any activity that forms east of the
Mississippi River will be in a less favorable environment for
supercell structures.
By late Thursday night...the activity is likely to congeal into a
QLCS by the time it reaches sw Indiana and the Pennyrile region of
west Kentucky. By midnight...the environment will be characterized
by high shear and low cape. This should result in more of a wind
threat than hail or tornadoes. During the transition period in the
evening hours...any combination of organized storm structures could
occur...producing damaging wind/large hail/tornadoes. This
transition appears likely to occur across southern IL and far west
Kentucky.
Storm total qpf for the entire short term period is currently
forecast from around 1.5 to almost 3 inches...with the highest
amounts in southern IL and southeast MO. These amounts are not
expected to cause significant flooding problems over a widespread
area. Localized higher amounts /isolated flooding remains possible.
The cold front will move east across the kevv/khop areas around 12z
Friday...ending all precipitation. Strong drying in the wake of the
front should result in mainly sunny skies by afternoon. Temps will
remain nearly steady in the upper 50s to lower 60s through the day.
Friday night will be markedly colder as surface high pressure
provides clear skies and decreasing winds. Some frost or even a
light freeze is possible early Saturday morning.
.LONG TERM /Saturday through Wednesday/...
Issued at 300 PM CDT WED APR 2 2014
After the mid week system makes passage, we cool off for the weekend
and cool temps stick around through the remainder of the long term
portion of the forecast.
Dry weather prevails in a zonal flow pattern through the weekend.
Another system takes shape as a long wave trof carves across the
southern Plains. A surface low develops and lifts across the lower
MS valley, bringing our next bout of rain/showers into/across the
PAH FA mainly Sunday night-Monday. This happens as a broad long wave
trof carves out across the eastern half of the country, with us in
the cool/damp flow underneath.
Net result will be a cool back into the upper 50s and lower 60s for
highs this weekend, continuing into/through next week. Lows likewise
cool back into the 40s with even some upper 30s not out of the
question. These represent values some 10 degrees or more below climo
norms for this time of year.
&&
.AVIATION...
Issued at 1221 AM CDT THU APR 3 2014
An increasing low level jet will result in continued late night
showers/tstms that will restrict cigs to MVFR, and vsbys to IFR at
times. Rainfall is expected to continue for at least part of the
morning Thu, under IFR cigs. During Thu afternoon, some strong to
severe thunderstorm activity is possible in scattered/isolated
fashion, with not enough timing/placement certainty to mention in
the TAFs at this time. Stronger action is expected with system
passage tomorrow night, in a more consolidated form, starting near
midnight. Meanwhile, southerly winds will increase in speed and
become gusty Thursday, on approach of a fast-moving cold front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...MY
LONG TERM...DH
AVIATION...DB
Hazardous weather outlook, Apr 2, 8:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 PM CDT WED APR 2 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 PM CDT WED APR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON TONIGHT. SOME STORMS
MAY REACH SEVERE LEVELS...MAINLY OVER THE SOUTHWESTERN TWO THIRDS OF
THE REGION...AS WE GET INTO THE OVERNIGHT HOURS. LARGE HAIL WILL BE
THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE LIKELY THURSDAY
AFTERNOON AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL ALL BE POSSIBLE. THERE WILL ALSO BE A RISK OF VERY
HEAVY RAINFALL WITH THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY
THURSDAY. SPOTTER ACTIVATION IS PROBABLE THURSDAY AFTERNOON AND
NIGHT.
In the hours before
Special weather statement, Apr 2, 7:03 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
803 PM CDT WED APR 2 2014
KYZ008-030130-
MARSHALL KY-
803 PM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL COUNTY IN
WESTERN KENTUCKY UNTIL 830 PM CDT...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF BENTON...MOVING EAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
BREWERS...HARDIN AND AURORA.
Local storm report, Apr 2, 8:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL NE LINTON 36.69N 87.92W
04/02/2014 E0.75 INCH TRIGG KY TRAINED SPOTTER
DIME SIZE HAIL WITH AN ACCUMULATION OF SEVERAL INCHES
DEEP.
&&
SMITTYEvent by event
3 flash flood, 3 flood, 1 heavy rain. Local standard time, as filed.
Heavy Rain, Warrick
- When
- April 3, 12:00 AM CST to 10:59 PM CST
- Where
- Warrick County, Newburgh
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -87.420
A trained spotter reported a 24-hour rainfall of 4.17 inches. Standing water was over several town streets. The streets were still passable. Drainage ditches were over their banks in numerous locations.
Flash Flood, Vanderburgh
- When
- April 3, 4:14 PM CST to April 4, 5:00 AM CST
- Where
- Vanderburgh County, 0.81 mi WNW of Stringtown to 0.65 mi SSE of Howell
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Trained Spotter
- Coordinates
- 38.033, -87.584
Widespread flash flooding of streets and highways occurred in Evansville. A couple of major highways were impassable. The Lloyd Expressway was impassable at Highway 41. Vehicles were abandoned. At the Perry Township fire station, floodwaters in the station were up to the bumpers of the trucks, about 3 to 4 feet deep. The parking area was washed away, exposing a natural gas line approximately three feet deep. A number of Evansville houses had major damage, such as basement walls collapsed. Small streams were well out of their banks. Water was shooting out of sewers. Water was flowing over numerous roads in Evansville. A storm total rainfall of 5.01 inches was reported along the Lloyd Expressway. An unofficial report of 6.00 inches was received on the southeast side of town.
Flash Flood, Spencer
- When
- April 3, 4:47 PM CST to April 4, 5:00 AM CST
- Where
- Spencer County, 0.64 mi SW of Rockport to 1.1 mi SE of Rockport
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.875, -87.060
Extensive street flooding occurred. There was significant flooding of Rockport city park. Storm total rainfall was 4.75 inches.
Flash Flood, Posey
- When
- April 3, 10:00 PM CST to April 4, 5:00 AM CST
- Where
- Posey County, 0.69 mi SW of Mt Vernon to 0.21 mi NNW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.923, -87.909
Roads were flooded with running water. Creeks were flowing out of their banks.
Flood, Posey
- When
- April 4, 5:00 AM CST to 7:00 PM CST
- Where
- Posey County, Mt Vernon to 3.13 mi SW of Upton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.930, -87.900
Some roads remained closed due to flooding.
Flood, Spencer
- When
- April 4, 5:00 AM CST to 7:00 PM CST
- Where
- Spencer County, Rockport to 0.53 mi N of Newtonville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -87.050
State Route 62 was closed from Gentryville to Dale due to flooding. Portions of State Routes 62 and 545 were closed near St. Meinrad.
Flood, Vanderburgh
- When
- April 4, 5:00 AM CST to 7:00 PM CST
- Where
- Vanderburgh County, 2 mi SE of Evansville to 1.18 mi W of Elliott
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.959, -87.524
Some low-lying areas remained flooded and streets remained closed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 3 to 4, 20142 deaths · 1 injured · $3.8 million · 3 in hail · 34 events
- Tornadoes and Flash Flooding in Texas, April 3, 20146 injured · $556 million · EF1 · 100 events
- Tornadoes and Hail in Missouri, April 3, 2014$122,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Illinois, April 3 to 7, 2014$409,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 3, 2014$561,000 · 2.5 in hail · 39 events
- Hail and Damaging Winds in Arkansas, April 3, 2014$400,000 · 1 in hail · 16 events
- Flooding in Indiana, April 3 to 20, 2014$115,000 · 7 events
- Tornado and Flash Flooding in Missouri, April 3 to 4, 2014EF1 · 20 events
- Hail and Damaging Winds in Texas, April 3, 2014$50,000 · 1 in hail · 8 events
- Hail in Missouri, April 3, 20142.5 in hail · 30 events
- Winter Storm in Minnesota, April 3 to 4, 201423 events
- Damaging Winds in West Virginia, April 3, 2014$21,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508224, 508209, 508212, 508214, 508312, 508313, 508315.